Ohio, 2001Hail and Damaging Winds in Ohio, April 9, 2001
April 9, 2001 · NWS ILN · 50 events in 22 counties and zones
37 hail, 12 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $70 million
- Crop damage
- None recorded
- Events
- 50
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 9, 1:00 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Apr 9, 1:00 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
200 PM EDT MON APR 9 2001
AFTER COORD WITH SPC...WILL CANCEL THE WATCH EAST OF COLUMBUS WITH
ISSUANCE OF AFTERNOON PACKAGE. S/W SPINNING UP CONVECTION AND
ENHANCING CELLS ALONG A BOUNDARY THAT IS ALMOST THROUGH CWA JUST
SCREAMS EASTWARD TO THE COAST THIS AFTERNOON AND EVENING.
VERY WEAK H5 RIDGE OVER ERN U.S. SHOWING LITTLE CHANGE THROUGH NEXT
2 DAYS...AS LOW OVER THE ROCKIES DEEPENS AND CUTS OFF ANY STEERING
OR KICKING MECHANISMS. LOW STARTS TO EJECT ON THURSDAY AND SPINS UP
STRONG CYCLOGENESIS IN NRN PLAINS...ENHANCING H5 RIDGE IN THE EAST
AND ALLOWING IT TO START MOVING EWD. PROBLEM IN NEXT DAY OR TWO IS
LOCATION OF STRONG FRONTAL BOUNDARY CURRENTLY OVER NRN OH. MODELS
DROP BOUNDARY S TONIGHT AND THEN KICK IT BACK TO THE NORTH IN FAIRLY
UNIFORM SW FLOW.
WITH PLACEMENT OF SFC BOUNDARY IN NRN HALF OF FCST AREA TONIGHT AND
COUPLED NOSE OF WEAK H8 JET AND UPPER LEVEL DIVERGENCE...MCS SHOULD
DEVELOP SOMEWHERE IN CNTL IN WITH ENHANCED PRECIP BANDS DUE TO S/W'S
MOVING THROUGH NRN CWA. WILL GO WITH LIKELY POPS FOR NRN HALF OF
FCST AREA AND QUICKLY CUT THEM TO LOW CHANCE IN KY. COULD SEE LITTLE
TO NO PRECIP S OF OH RIVER...BUT OUTFLOWS MOVING S AND SE FROM SFC
FRONT COULD SPARK CONVECTION ALMOST ANYWHERE IN CWA. WEAKENING OF
CAP AND MODERATE INSTABILITY COULD RESULT IN SOME ISOLD SVR...WITH
MAIN THREAT OCCURRING WHEREVER OUTFLOWS SET UP.
AS BOUNDARY LIFTS N ON TUES...ANOTHER MCS COULD BE IN THE WORKS FOR
THE EVENING PERIOD FOR NRN 1/2 OF F.A. IN A NUTSHELL...LOOKS LIKE
MORE OF THE SAME FOR MUCH OF CWA WITH BEST CHANCES FOR PRECIP
OCCURRING IN LATE PM AND EARLY EVENING. CONVERGENT BOUNDARY THAT
LOOKS LIKE A CDFNT TO PUSH THROUGH F.A. EARLY ON THURS LOOKS TO SET
UP ANOTHER BOUNDARY TO THE SOUTH OVERNIGHT AS SFC AND H5 LOWS EJECT
NEWD INTO CANADA FROM THE NORTHERN PLAINS.
AS MODELS GO...LIKE THE MAV'S NUMBERS ON TEMPS AND WILL ERR ON THE
WARM SIDE EVEN HERE...ESP AT NIGHT. SFC AND H5 FIELDS SHOWING MINOR
DIFFERENCES BETWEEEN ETA AND AVN...WILL RUN WITH AVN AS IT SEEMS TO
HAVE A GOOD CONSISTENCY. ETA PRECIP FIELDS LOOK MORfE IN LINE WITH
CURRENT THINKING AS OPPOSED TO USUAL BROAD PATTERN OF AVN.
.ILN...SVR THUNDERSTORM WATCH #105 UNTIL ISSUANCE OF ZONES AROUND
330 FOR FAIRFIELD AND LICKING COUNTIES.
FRANKS
In the hours before
Special weather statement, Apr 9, 10:42 AM EST, 5 hours 33 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-092100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1142 AM EDT MON APR 9 2001
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM FOR AREAS
NORTHEAST OF COLUMBUS...
THE OHIO VALLEY IS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH
THIS EVENING.
THIS IS DUE TO A STATIONARY FRONT THAT IS DRAPED OVER THE SOUTHERN
GREAT LAKES. ENERGY WILL MOVE EASTWARD ALONG THE FRONT THROUGH
NORTHERN INDIANA AND NORTHERN OHIO...WHICH WILL CAUSE THUNDERSTORMS
TO DEVELOP. ALSO...INTERACTING OUTFLOWS MOVING SOUTHEAST COULD SPARK
NEW STORMS TOWARDS THE OHIO RIVER.
THE BEST CHANCE FOR THUNDERSTORMS AND SEVERE WEATHER TODAY WILL BE
NORTH OF INTERSTATE 70...WITH THE THREAT DIMINISHING QUICKLY SOUTH OF
THE OHIO RIVER. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
WINDS...ALTHOUGH HAIL IS ALSO POSSIBLE.
R
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EARLY EVENING.
STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION.
FRANKS
Event by event
37 hail, 12 thunderstorm wind, 1 lightning. Local standard time, as filed.
Hail, Delaware
- When
- April 9, 4:15 PM EST to 4:18 PM EST
- Where
- Delaware County, Galena
- Measured
- 0.88 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.133, -82.967
Thunderstorm Wind, Clark
- When
- April 9, 4:20 PM EST to 4:25 PM EST
- Where
- Clark County, Springfield
- Measured
- 62 kt (71 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.333, -82.983
Thunderstorm winds gusted to 72 mph. Three quarter inch diameter hail also occurred.
Hail, Licking
- When
- April 9, 4:20 PM EST to 4:22 PM EST
- Where
- Licking County, Utica
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.133, -84.433
Hail, Madison
- When
- April 9, 4:44 PM EST to 4:47 PM EST
- Where
- Madison County, London
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.050, -84.350
Hail, Darke
- When
- April 9, 4:55 PM EST to 4:58 PM EST
- Where
- Darke County, Arcanum
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.800, -83.883
Lightning, Miami
- When
- April 9, 5:00 PM EST
- Where
- Miami County, Piqua
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.533, -83.717
Lightning struck a man near a tree at a city park.
Hail, Pickaway
- When
- April 9, 5:30 PM EST to 5:34 PM EST
- Where
- Pickaway County, South Bloomfield
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.533, -84.383
Hail, Montgomery
- When
- April 9, 5:31 PM EST to 5:35 PM EST
- Where
- Montgomery County, Huber Hgts
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
Hail, Butler
- When
- April 9, 5:39 PM EST to 5:42 PM EST
- Where
- Butler County, Oxford
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.217, -82.883
Hail, Champaign
- When
- April 9, 5:43 PM EST to 5:46 PM EST
- Where
- Champaign County, St Paris
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.833, -84.133
Hail, Miami
- When
- April 9, 5:50 PM EST to 5:54 PM EST
- Where
- Miami County, Piqua
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.917, -83.800
Hail, Greene
- When
- April 9, 5:50 PM EST to 6:03 PM EST
- Where
- Greene County, Bellbrook
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.233, -82.450
Hail, Auglaize
- When
- April 9, 6:05 PM EST to 6:08 PM EST
- Where
- Auglaize County, St Marys
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.883, -83.450
Thunderstorm Wind, Montgomery
- When
- April 9, 6:10 PM EST to 6:13 PM EST
- Where
- Montgomery County, Brookville
- Measured
- 60 kt (69 mph)
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.517, -84.733
A thunderstorm produced strong winds which damaged several homes and barns. Trees and power lines were also downed as well as a camper overturned. One inch hail also occurred.
Hail, Pickaway
- When
- April 9, 6:15 PM EST to 6:18 PM EST
- Where
- Pickaway County, Circleville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.883, -83.450
Hail, Clinton
- When
- April 9, 6:15 PM EST to 6:18 PM EST
- Where
- Clinton County, Wilmington
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.117, -83.950
Hail, Union
- When
- April 9, 6:20 PM EST to 6:23 PM EST
- Where
- Union County, Marysville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.833, -84.133
Hail, Clark
- When
- April 9, 6:28 PM EST to 6:31 PM EST
- Where
- Clark County, South Charleston
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.983, -84.550
Thunderstorm Wind, Champaign
- When
- April 9, 6:30 PM EST to 6:33 PM EST
- Where
- Champaign County, Mechanicsburg
- Measured
- 60 kt (69 mph)
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.717, -82.983
A thunderstorm produced strong winds which destroyed a barn and ripped the roof off a front porch. One inch hail also occurred.
Hail, Greene
- When
- April 9, 6:34 PM EST to 6:37 PM EST
- Where
- Greene County, Oldtown
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.633, -84.067
Thunderstorm Wind, Hocking
- When
- April 9, 6:42 PM EST to 6:45 PM EST
- Where
- Hocking County, Logan
- Measured
- 50 kt (58 mph)
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.600, -82.950
A thunderstorm produced strong winds which knocked down trees in the county.
Hail, Warren
- When
- April 9, 6:50 PM EST to 6:54 PM EST
- Where
- Warren County, Morrow
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.150, -84.233
Thunderstorm Wind, Delaware
- When
- April 9, 6:53 PM EST to 6:56 PM EST
- Where
- Delaware County, Powell
- Measured
- 50 kt (58 mph)
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.067, -83.550
A thunderstorm produced strong winds knocking down a few trees and power lines.
Hail, Butler
- When
- April 9, 6:54 PM EST to 6:57 PM EST
- Where
- Butler County, Oxford
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.817, -83.633
Hail, Fayette
- When
- April 9, 7:00 PM EST to 7:02 PM EST
- Where
- Fayette County, Washington Court Hou
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.233, -83.367
Hail, Madison
- When
- April 9, 7:20 PM EST to 7:23 PM EST
- Where
- Madison County, London
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.450, -83.833
Hail, Clinton
- When
- April 9, 7:32 PM EST to 7:35 PM EST
- Where
- Clinton County, Sabina
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.400, -84.233
Hail, Franklin
- When
- April 9, 7:38 PM EST to 7:41 PM EST
- Where
- Franklin County, Grove City
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.833, -84.417
Hail, Ross
- When
- April 9, 7:46 PM EST to 7:49 PM EST
- Where
- Ross County, Frankfort
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.733, -83.933
Hail, Fayette
- When
- April 9, 7:48 PM EST to 7:51 PM EST
- Where
- Fayette County, Washington Court Hou
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.533, -82.417
Hail, Fairfield
- When
- April 9, 8:10 PM EST to 8:13 PM EST
- Where
- Fairfield County, Lancaster
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.517, -84.733
Hail, Greene
- When
- April 9, 8:25 PM EST to 8:28 PM EST
- Where
- Greene County, Fairborn
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.167, -83.083
Hail, Montgomery
- When
- April 9, 8:27 PM EST to 8:30 PM EST
- Where
- Montgomery County, Huber Hgts
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.200, -83.617
Thunderstorm Wind, Hocking
- When
- April 9, 8:30 PM EST to 8:33 PM EST
- Where
- Hocking County, Logan
- Measured
- 50 kt (58 mph)
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.883, -83.450
A thunderstorm produced strong winds which knocked down a few trees.
Hail, Darke
- When
- April 9, 8:34 PM EST to 8:55 PM EST
- Where
- Darke County, Union City
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.533, -83.433
The thunderstorm also knocked down trees and power lines.
Hail, Highland
- When
- April 9, 8:52 PM EST to 8:55 PM EST
- Where
- Highland County, Hillsboro
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.483, -83.650
Thunderstorm Wind, Darke
- When
- April 9, 9:00 PM EST to 9:05 PM EST
- Where
- Darke County, Bradford
- Measured
- 60 kt (69 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.933, -84.033
Thunderstorm produced wind damage near Bradford.
Thunderstorm Wind, Miami
- When
- April 9, 9:09 PM EST to 9:13 PM EST
- Where
- Miami County, Pleasant Hill
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.600, -82.950
60 mph winds and quarter size hail were reported.
Hail, Fayette
- When
- April 9, 9:20 PM EST to 9:23 PM EST
- Where
- Fayette County, Octa
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.883, -83.083
Hail, Greene
- When
- April 9, 9:20 PM EST to 9:25 PM EST
- Where
- Greene County, Yellow Spgs
- Measured
- 3 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.600, -83.617
Hail, Montgomery
- When
- April 9, 9:35 PM EST to 9:38 PM EST
- Where
- Montgomery County, Huber Hgts
- Measured
- 1.75 in hail
- Property damage
- $70 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.400, -83.183
Golf ball sized hail caused numerous reports of structural damage across the eastern part of the county, especially in Kettering
Thunderstorm Wind, Greene
- When
- April 9, 9:42 PM EST to 9:45 PM EST
- Where
- Greene County, Fairborn
- Measured
- 78 kt (90 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.533, -83.433
A thunderstorm produced strong winds at Wright-Patterson AFB with a gust to 90 mph. Tennis ball size hail also occurred.
Hail, Clark
- When
- April 9, 9:50 PM EST to 9:53 PM EST
- Where
- Clark County, New Carlisle
- Measured
- 2.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.717, -82.600
Hail, Pickaway
- When
- April 9, 9:50 PM EST to 9:53 PM EST
- Where
- Pickaway County, Circleville
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.817, -84.017
Hail, Fayette
- When
- April 9, 10:15 PM EST to 10:18 PM EST
- Where
- Fayette County, Octa
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.217, -84.800
Hail, Madison
- When
- April 9, 10:28 PM EST to 10:32 PM EST
- Where
- Madison County, London
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.533, -82.417
Thunderstorm Wind, Clinton
- When
- April 9, 10:45 PM EST to 10:49 PM EST
- Where
- Clinton County, Bloomington
- Measured
- 50 kt (58 mph)
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.200, -83.617
A thunderstorm produced strong winds which lifted and moved camper.
Hail, Highland
- When
- April 9, 10:50 PM EST to 10:53 PM EST
- Where
- Highland County, Hillsboro
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.600, -83.617
Thunderstorm Wind, Ross
- When
- April 9, 11:25 PM EST to 11:29 PM EST
- Where
- Ross County, Chillicothe
- Measured
- 50 kt (58 mph)
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.833, -84.133
A thunderstorm produced strong winds which knocked down a few trees.
Thunderstorm Wind, Pike
- When
- April 9, 11:45 PM EST to 11:49 PM EST
- Where
- Pike County, Waverly
- Measured
- 50 kt (58 mph)
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.817, -84.017
A thunderstorm produced strong winds which knocked down a few trees.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Ohio, April 9, 20011 injured · $1.3 million · F2 · 36 events
- Tornadoes and Flash Flooding in Missouri, April 9 to 10, 2001$2.1 million · F1 · 39 events
- Damaging Wind in California, April 9, 20011 death · 1 event
- Hail and Damaging Winds in Indiana, April 9 to 10, 2001$200,000 · 4.5 in hail · 49 events
- Heavy Snow in Montana, April 9, 2001$1.2 million · 1 event
- Flash Flood and Flood in Pennsylvania, April 9, 2001$150,000 · 0.75 in hail · 4 events
- Hail in Michigan, April 9, 2001$140,000 · 1 in hail · 4 events
- Tornado and Hail in Illinois, April 9 to 10, 2001$100,000 · F0 · 10 events
- Damaging Wind in Pennsylvania, April 9, 2001$150,000 · 1 event
- Tornadoes and Hail in Pennsylvania, April 9, 2001$65,000 · F0 · 11 events
- Heavy Rain in New York, April 9 to 10, 2001$100,000 · 1 event
- Hail and Damaging Winds in Indiana, April 9 to 10, 2001$60,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240271, 5240270, 5240272, 5240273, 5240274, 5240149, 5240275, 5240276, 5239688, 5239686, 5239687, 5239689, 5240148, 5239696, 5239690, 5239694, 5239693, 5239691, 5239692, 5239697, 5239698, 5239695, 5239700, 5239699, 5239701, 5239702, 5239703, 5239704, 5239705, 5239706, 5239707, 5239708, 5240269, 5239710, 5239709, 5239711, 5240145, 5240146, 5239712, 5240147, and more.